Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Corpus Christi, TX

May 16, 2023Aransas County, San Patricio County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 16, 2023, 11:38 AM CDT for Aransas County, San Patricio County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 11:38 AM CDT (16:38 UTC)
Expired
May 16, 2023, 12:30 PM CDT
In force
52 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

Counties Aransas County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 22 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 11:50 AM CDTFLASH FLOODPortland, TXPUBLIC REPORTED VIDEO OF STREET FLOODING WITH WATER UP TO CURB IN WEST PART OF PORTLAND. TIME FROM POST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS54 KCRP 161638
FFWCRP
TXC007-409-161730-
/O.NEW.KCRP.FF.W.0013.230516T1638Z-230516T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
1138 AM CDT Tue May 16 2023

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Southwestern Aransas County in south central Texas...
  Southeastern San Patricio County in south central Texas...

* Until 1230 PM CDT.

* At 1138 AM CDT, Public reported ponding on street intersections. 
  Near stationary thunderstorms producing heavy rain across the 
  warned area. Up to 1 inch of rain has fallen. The expected 
  rainfall rate is 1 to 3 inches in 1 hour. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Corpus Christi, Portland, Ingleside, Aransas Pass and Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2784 9741 2797 9732 2801 9715 2794 9712
      2783 9737 2783 9738 2783 9739

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

EMF
1 follow-up statement
880 
WGUS74 KCRP 161702
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
1202 PM CDT Tue May 16 2023

TXC007-409-161730-
/O.CON.KCRP.FF.W.0013.000000T0000Z-230516T1730Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aransas TX-San Patricio TX-
1202 PM CDT Tue May 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT THIS 
AFTERNOON FOR SOUTHWESTERN ARANSAS AND SOUTHEASTERN SAN PATRICIO 
COUNTIES...

At 1202 PM CDT, the public reported thunderstorms producing heavy 
rain across the warned area. Up to 1 inch of rain has fallen. The 
expected rainfall rate is 1 to 3 inches in 1 hour. Flash flooding is 
already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Corpus Christi, Portland, Ingleside, Aransas Pass and Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2784 9741 2797 9732 2801 9715 2794 9712
      2783 9737 2783 9738 2783 9739

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:26 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 16, 6:26 AM CDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
626 AM CDT Tue May 16 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 315 AM CDT Tue May 16 2023

Key Messages:

- Chances for rain hang around for one more day

_ Marginal Risk for flash flooding today

The mid  to upper level low over northern Mexico will continue to
push eastward today, with the closed low in the 500 mb level
expected to become an open wave by this afternoon draped over the
Coastal Bend. With the CWA still on the divergent side of the upper-
level low/trough and PWATs remaining elevated around 1.7-1.8", will
maintain rain chances in the forecast (40-60%) this afternoon into
this evening. With most of the region expected to be on the
convergent side of the trough tonight, am expecting a drier night
with only minimal PoPs. Despite being on the convergent side of the
trough tomorrow, the GFS is showing a shortwave rotating around the
base of the trough, and therefore, kept a slight chance for some
showers tomorrow (15-20%), mainly from the Coastal Plains through
the Coastal Bend and into the Victoria Crossroads. Despite expecting
any showers or storms to be scattered in nature along with QPF
values generally under an inch, soils remain saturated due to
previous rainfall and therefore any thunderstorm could lead to flash
flooding. Thus, the Weather Prediction Center has kept us under a
Marginal Risk (at least 5% of exceeding flash flood guidance) for
flash flooding through today.

With any storms expected to be scattered in nature, expect to see
more sunshine today and thus, result in a slightly warmer day than
yesterday. With less cloud cover expected tomorrow, temperatures are
expected to climb back into the lower 90s across the Brush Country
and Rio Grande Plains. Overnight lows tonight will remain mild with
temperatures ranging from the mid 60s to lower 70s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 315 AM CDT Tue May 16 2023

Relatively quiet weather is expected through the majority of the
long term period as a 588 dam ridge at 500 hPa builds over South
Texas. This will contribute to temperatures climbing into the 90s
Thursday through Saturday. There is a low chance that the
combination of heat and humidity will result in heat indices over
105 degrees on Friday and Saturday. Additionally, there will be at
least a low chance for coastal flooding during high tide Friday and
Saturday due to the increasing astronomical tides associated with
the new moon.

A 20-40 percent chance of showers and thunderstorms will return by
Saturday and continue into next week as cyclonic vorticity advection
associated with speed shear in the sub tropical jet and an ejecting
500 hPa cutoff low will help to break down the ridge.

&&

.AVIATION...
(12Z TAFS)
Issued at 622 AM CDT Tue May 16 2023

VFR conditions are expected to prevail throughout this TAF cycle
with light winds. Showers and thunderstorms are beginning to
enter South Texas and could impact ALI and CRP during the next
couple of hours. Scattered showers and thunderstorms are expected
to continue developing throughout the afternoon and into this
evening, with rain chances beginning to taper off after 00z.

&&

.MARINE...
Issued at 315 AM CDT Tue May 16 2023

Light and variable winds are expected today through tomorrow.
Showers across the local waters this morning are expected to
increase in coverage this afternoon with the likelihood of
developing into thunderstorms. Rain chances are expected to begin to
tapper off tonight with only a slight chance of showers tomorrow. Winds
around 10 knots or less and seas less than 2 feet are expected
through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    84  69  86  68 /  50  20  20   0
Victoria          83  68  86  65 /  50  30  10   0
Laredo            87  70  91  72 /  40  30  10   0
Alice             84  67  88  66 /  50  30  20   0
Rockport          84  72  86  72 /  50  20  20   0
Cotulla           87  70  92  70 /  40  30  10   0
Kingsville        85  68  88  67 /  50  20  20   0
Navy Corpus       83  73  85  73 /  40  20  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...JCP
LONG TERM....TWH
AVIATION...JCP/84
Hazardous weather outlook, May 16, 4:10 AM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
410 AM CDT Tue May 16 2023

TXZ229>234-239>247-342>347-442-443-447-170915-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
410 AM CDT Tue May 16 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Marginal Risk of flash flooding today.

Scattered thunderstorms expected across South Texas.

Moderate river flooding will continue along the Guadalupe River for
the next few days.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms are possible Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-170915-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
410 AM CDT Tue May 16 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 10:56 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1056 AM CDT Tue May 16 2023

TXZ343-161630-
Coastal Nueces TX-
1056 AM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Nueces
County through 1130 AM CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm over
Driscoll Childrens Hospital, or over Corpus Christi. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corpus Christi, Del Mar College Windward Campus, Corpus Christi
Country Club, Texas A&M University Corpus Christi, Bay Area Medical
Center, Cole Park, Spohn Hospital South, Driscoll Childrens Hospital,
Downtown Corpus Christi, Del Mar College Heritage Campus and La
Palmera Mall.

This includes the following highways...
 Interstate 37 between mile markers 1 and 3.
 US Highway 181 near mile marker 648.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2775 9747 2781 9745 2784 9742 2772 9731
      2766 9738
TIME...MOT...LOC 1555Z 132DEG 3KT 2774 9740

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EMF
Special weather statement, May 16, 11:31 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1131 AM CDT Tue May 16 2023

TXZ243-244-343-161715-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
1131 AM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Nueces and
south central San Patricio Counties through 1215 PM CDT...

At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm over
Corpus Christi International Airport, moving west at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corpus Christi, Robstown, Corpus Christi International Airport, Del
Mar College Windward Campus, Cabaniss Field, Del Mar College Heritage
Campus, Clarkwood, Annaville, Calallen, Downtown Corpus Christi,
Corpus Christi North Beach, Edroy, Petronila, North San Pedro and
Tuloso.

This includes the following highways...
 Interstate 37 between mile markers 1 and 20.
 US Highway 181 near mile marker 648.
 US Highway 77 between mile markers 658 and 676.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2771 9778 2796 9769 2782 9738 2765 9745
TIME...MOT...LOC 1630Z 108DEG 10KT 2777 9750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TE

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:56 AM CDTSpecial Weather StatementCRPNueces34 min
May 16, 11:23 AM CDTFlash Flood WarningCRPNueces82 min
May 16, 11:31 AM CDTSpecial Weather StatementCRPNueces44 min
May 16, 11:54 AM CDTSpecial Weather StatementCRPSan Patricio36 min
May 16, 12:04 PM CDTSpecial Weather StatementCRPRefugio26 min
May 16, 12:25 PM CDTSpecial Weather StatementCRPCalhoun35 min
May 16, 12:43 PM CDTFlash Flood WarningCRPCalhoun92 min
May 16, 12:45 PM CDTSpecial Weather StatementCRPSan Patricio30 min
May 16, 1:01 PM CDTAreal Flood AdvisoryCRPAransas, Refugio59 min
May 16, 1:37 PM CDTSpecial Weather StatementCRPRefugio23 min
May 16, 2:02 PM CDTAreal Flood AdvisoryCRPCalhoun58 min
May 16, 2:28 PM CDTSpecial Weather StatementCRPKleberg47 min
May 16, 2:39 PM CDTSpecial Weather StatementCRPGoliad36 min
May 16, 5:55 PM CDTSpecial Weather StatementCRPLa Salle35 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.